Alert archive / Montana / Red Flag Warnings in 2011
Red Flag Warning 5, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Sep 25, 2011, 2:45 AM MDT for 9 counties in Montana. It took effect at Sep 25, 2011, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 25, 2011, 2:45 AM MDT (08:45 UTC)
- In effect from
- Sep 25, 2011, 12:00 PM MDT
- Expired
- Sep 25, 2011, 9:23 PM MDT
- In force
- 9 hr
- Issued by
- NWS Billings, MT
Counties Carbon County, MT, Gallatin County, MT, Golden Valley County, MT, Madison County, MT, Musselshell County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 103 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 8.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3881 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
480
WWUS85 KBYZ 250845
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
245 AM MDT SUN SEP 25 2011
MTZ123>127-252100-
/O.NEW.KBYZ.FW.W.0005.110925T1800Z-110926T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-
BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-
245 AM MDT SUN SEP 25 2011
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR EXTREMELY LOW HUMIDITIES...HOT TEMPERATURES...AND STRONG
GUSTY WINDS FOR PORTIONS OF SOUTH CENTRAL MONTANA...
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT.
* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
127
* IMPACTS...THE COMBINATION OF EXTREMELY LOW RELATIVE
HUMIDITIES...HOT TEMPERATURES AND GUSTY SOUTHWEST WINDS WILL
CREATE HAZARDOUS FIRE WEATHER CONDITIONS THIS AFTERNOON AND
EVENING.
* WIND...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.
* HUMIDITY...RANGING FROM 6 TO 12 PERCENT THIS AFTERNOON...THEN
SLOWLY RECOVERING THIS EVENING.
* TEMPERATURES...IN THE MID 80S TO MID 90S...WITH 60S AND 70S IN
THE MOUNTAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$
HTTP://WEATHER.GOV/BILLINGS2 follow-up statements
395
WWUS85 KBYZ 252018
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
218 PM MDT SUN SEP 25 2011
MTZ123>127-260600-
/O.CON.KBYZ.FW.W.0005.000000T0000Z-110926T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-
BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-
218 PM MDT SUN SEP 25 2011
...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR EXTREMELY LOW HUMIDITIES...HOT TEMPERATURES...AND STRONG
GUSTY WINDS FOR PORTIONS OF SOUTH CENTRAL MONTANA...
* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
127
* IMPACTS...THE COMBINATION OF EXTREMELY LOW HUMIDITIES...HOT
TEMPERATURES AND GUSTY SOUTHWEST WINDS WILL CONTINUE TO CREATE
HAZARDOUS FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. A
COLD FRONT WILL PUSH INTO THE AREA LATE THIS EVENING AND SWITCH
WINDS TO THE WEST AND NORTHWEST. THIS FRONT WILL ALLOW
HUMIDITIES TO RECOVER ABOVE 20 PERCENT AFTER PASSAGE.
* WIND...SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 30 MPH. WINDS WILL
SWITCH TO THE WEST AND NORTHWEST BEHIND A COLD FRONT.
* HUMIDITY...8 TO 13 PERCENT THIS AFTERNOON. HUMIDITIES WILL
RECOVER ABOVE 20 PERCENT BY MIDNIGHT.
* TEMPERATURES...IN THE UPPER 80S THIS AFTERNOON. TEMPERATURES
WILL FALL INTO THE LOWER 70S THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$
HTTP://WEATHER.GOV/BILLINGS993 WWUS85 KBYZ 260323 RFWBYZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 923 PM MDT SUN SEP 25 2011 MTZ123>127-260430- /O.CAN.KBYZ.FW.W.0005.000000T0000Z-110926T0600Z/ GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY- STILLWATER COUNTY- BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST- GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY- 923 PM MDT SUN SEP 25 2011 ...RED FLAG WARNING IS CANCELLED FOR EXTREMELY LOW HUMIDITIES... HOT TEMPERATURES...AND STRONG GUSTY WINDS FOR MOST OF SOUTH CENTRAL MONTANA... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED FLAG WARNING. WINDS HAVE BEEN SLOWLY DECREASING OVER THE AREA THIS EVENING WITH RELATIVE HUMIDITIES SLOWLY RISING. THIS TREND WILL CONTINUE OVERNIGHT. A COLD FRONT WILL MOVE WEST TO EAST LATE TONIGHT WITH A WIND SHIFT TO THE WEST EXPECTED. SEVERAL HOURS OF GUSTY WINDS CAN BE EXPECTED BEHIND THE FRONT BUT RELATIVE HUMIDITIES WILL BE INCREASING. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Sep 25, 2:14 AM MDT, 31 minutes earlier.
Area forecast discussion, Sep 25, 2:14 AM MDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
214 AM MDT SUN SEP 25 2011
.SHORT TERM...VALID FOR TDY AND MON...
WATER VAPOR IMAGERY SHOWED A HIGH AMPLITUDE RIDGE OVER THE
FORECAST AREA EARLY THIS MORNING WITH A CUTOFF LOW SPINNING OVER
THE MIDWEST...AND A STRONG WAVE PUSHING ONTO THE PACIFIC NW COAST.
MODELS AGREED ON A HOT AND DRY DAY FOR TODAY AS THE RIDGE SLOWLY
WEAKENS OVER THE AREA. MIXING WILL BE TO AROUND 600 MB FROM KBIL W
AND LOWER OVER THE E. HAVE ADJUSTED HIGH TEMPERATURES TO MATCH THE
BIAS CORRECTED MAV GUIDANCE WHICH REFLECTED THE MIXDOWN
TEMPERATURES WELL. THE RESULT WILL BE RECORD HIGH TEMPERATURES FOR
KBIL...KMLS AND KSHR. MINIMUM RELATIVE HUMIDITIES WILL BE
DANGEROUSLY LOW ACROSS THE AREA FOR FIRE WEATHER CONCERNS. THE
BEST CHANCES FOR GUSTY WINDS WILL BE W OF KBIL THIS AFTERNOON AND
EVENING. THE COMBINATION OF THE WINDS AND LOW RELATIVE HUMIDITIES
WILL NECESSITATE A RED FLAG WARNING FOR AREAS W OF KBIL.
THE TROUGH PUSHING ONSHORE EARLY THIS MORNING WILL PUSH A COLD FRONT
INTO THE WESTERN ZONES TONIGHT. THE GFS...ECMWF AND SREF ALL BROUGHT
THE FRONT THROUGH THE AREA BY 18Z MON. THE WRF WAS RUNNING SEVERAL
HOURS SLOWER THAN THE OTHER MODELS WITH THE SPEED OF THE FRONT. THE
UNCERTAINTY IN THE TIMING OF THE FRONT WAS SUPPORTED BY THE CUTOFF
UPPER LOW OVER THE MIDWEST WHICH COULD SLOW DOWN THE FRONT. IN
ADDITION...THE GFS WAS FORECASTING STRONGER WINDS OVER THE EASTERN
ZONES THAN THE OTHER MODELS MON AFTERNOON WHICH BROUGHT UNCERTAINTY
TO HOW DANGEROUS THE FIRE WEATHER CONDITIONS WILL BE ON MON.
RELATIVE HUMIDITIES ALSO VARIED AMONG THE MODELS. DUE TO THE
UNCERTAINTY...WILL NOT GO WITH A FIRE WEATHER WATCH FOR MON BUT WILL
CONTINUE TO HEADLINE THE COLD FRONTAL PASSAGE IN THE FIRE WEATHER
FORECAST. THERE WILL BE LIMITED MOISTURE WITH THE FRONT SO HAVE CUT
BACK POPS IN THE AFTERNOON. ALSO AIRMASS APPEARED TOO STABLE TO
MENTION THUNDER. DID LOWER TEMPERATURES A LITTLE ON MON WITH THE
FRONT MOVING THROUGH THE AREA AND KEPT THE DRY FORECAST FOR MON
NIGHT FOR NOW. ARTHUR
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
RIDGE BREAKDOWN PROGGED ON TUESDAY WITH A FRONTAL PASSAGE BUT BULK
OF ENERGY STAYS NORTH OF THE CANADIAN BORDER AND BEST FRONTAL PUSH
IS INTO EASTERN MONTANA. REMOVED POPS FOR THIS TIME FRAME AS
PATTERN REMAINS FAIRLY DOWNSLOPISH AND NOT SURE OF THETA E VALUES
OF 320K ARE ADEQUATE FOR CONVECTIVE SHOWERS. TEMPERATURES KNOCKED
DOWN FOR WEDNESDAY AND THURSDAY AS RIDGE AXIS REBUILDS OVER THE
GREAT BASIN AND MIXING IS LIMITED OVER MONTANA. FRIDAY SEES A
RETURN OF LEESIDE TROUGH AND THE RIDGE AXIS WHICH BRINGS BACK
TEMPERATURES IN THE 80S. WILL LIKELY SEE A RETURN TO VERY LOW
HUMIDITIES WITH DOWNSLOPE WINDS SO FIRE CONCERNS WILL REEMERGE FOR
THE BEGINNING OF OCTOBER. BORSUM
&&
.AVIATION...
VFR FLIGHT CONDITIONS WILL PREVAIL THROUGH THE PERIOD WITH
INCREASING HIGH CLOUDS WEST OF KBIL. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 091 057/077 050/082 053/074 048/073 048/083 054/077
0/U 02/W 00/B 00/B 10/U 01/U 11/U
LVM 091 047/075 041/081 047/074 042/074 042/082 046/077
0/N 02/W 00/B 01/B 10/U 01/U 11/N
HDN 093 054/079 048/083 051/077 048/076 046/085 051/081
0/U 01/U 00/U 00/B 11/U 11/U 11/U
MLS 091 055/079 048/081 054/073 049/071 046/083 053/077
0/U 00/N 00/U 01/B 10/U 01/U 11/U
4BQ 091 052/079 047/082 051/077 048/071 044/082 051/079
0/U 00/U 00/U 00/U 11/U 01/U 11/U
BHK 089 049/077 046/080 050/071 047/070 043/078 050/076
0/U 00/N 00/U 01/N 10/U 01/U 11/U
SHR 091 052/077 045/083 047/076 046/073 044/082 049/078
0/U 00/U 00/U 00/U 11/U 01/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR ZONES 123>127.
WY...NONE.
&&
WEATHER.GOV/BILLINGSNearby
Red Flag Warnings in Montana, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.